Hail, Sherburne
- When
- July 14, 9:20 AM CST
- Where
- Sherburne County, 5 mi NE of Clear Lake
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.500, -93.933
12 hail, 2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 14, 1:30 AM CST, 7 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 230 AM CDT MON JUL 14 2003 THE FORECAST CHALLENGE TODAY ARE PRECIP CHANCES...AND THE SEVERE WEATHER THREAT LATER TODAY AND EVENING. WEAKENING MCS OVR THE UPPER MIDWEST...WAS MOVING SOUTHEAST EARLY THIS MRNG. THIS SYSTEM MAY IMPACT THE AMOUNT OF HEATING OR HOW RAPID THE AIRMASS DESTABLIZE...ESPECIALLY OUR SOUTHEAST PORTION OF THE CWA. SHORTWAVE TROUGH MOVING INTO THE WESTERN DAKOTAS THIS MORNING...WILL HELP LIFT THE ADVANCING SHORTWAVE TROUGH/MID LEVEL TROUGH EASTWARD. THIS SECONDARY TROUGH SHOULD HELP REKINDLE THUNDERSTORMS OVR THE FORECAST AREA TDA. BY 06Z TONIGHT...MODELS SWING THE SHORTWAVE TROUGH AND SURFACE FRONTAL BOUNDARY EAST OF OUR FORECAST AREA. AIRMASS OVR THE FORECAST AREA...AHEAD OF THIS FEATURE WILL BECOME MODERATELY UNSTABLE WITH SBCAPES AND LIFTED INDICES INCREASE TO 2000-3000 J/KG AND LIS OF -4 TO -6 CELSIUS BY THIS EVENING. THE MAIN SEVERE WEATHER THREAT IS DAMAGING WINDS ALONG WITH LARGE HAIL. UPPER RIDGE SLOWLY BUILDS OVER THE NORTHERN PLAINS TUESDAY AND WEDNESDAY. NORTHERN JET STREAM...DOES BRING A SHORTWAVE TROUGH INTO THE UPPER GREAT LAKES REGION WEDNESDAY. AIRMASS TYPE TSRA DEVELOPING OVR THE NORTHERN CWA WEDNESDAY STILL LOOKS REASONABLE. .MSP...NONE.
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 510 AM CDT MON JUL 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF SOUTHERN MINNESOTA TODAY INTO THIS EVENING. THE MODERATE RISK AREA IS LOCATED SOUTH OF A LINE FROM NEW ULM...TO THE TWIN CITIES AND NEAR EAU CLAIRE WISCONSIN. SURROUNDING THE MODERATE RISK IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. A COLD FRONT AND LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO WESTERN MINNESOTA THIS AFTERNOON AND INTO WESTERN WISCONSIN TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT AS IT SWEEPS EAST TODAY AND THIS EVENING. THE MAIN THREAT OF FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A TORNADO OR TWO CAN NOT BE RULED OUT...ESPECIALLY OVER SOUTH CENTRAL MINNESOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE DAY AND THIS EVENING ACROSS CENTRAL AND SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN.
The Minneapolis radar (KMPX), 78 km away, was scanning. The volume nearest the first event began at 15:20 UTC.
12 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Hail covered ground. Leaves stripped.
Reported at the St. Cloud airport.
Four inch diameter branches down.
Hail covered ground.
Few trees down, including one which broke a window.
Tornado touched down on Forest Lake, then briefly moved ashore before dissipating. A boat lift was flipped and several large branches were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2003Every state in 2003This day in weather historyThe tornado archive for Minnesota, 2003Warnings in Minnesota, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329671, 5329673, 5329672, 5329674, 5329675, 5329676, 5329677, 5329678, 5329679, 5329680, 5329683, 5329681, 5329684, 5329685, 5329682.